Get involved! Send photos, video, news & views. Text WILTS TIMES to 80360 or email us
Dermatologist calls for changes after rise in allergic reactions
9:26am Monday 12th August 2013 in News
A consultant dermatologist at the Royal United Hospital in Bath is calling for changes in the quantity of a specific ingredient contained in everyday cosmetics and household cleaning products, because it is causing a severe allergic reaction in a great many people.
Dr Deirdre Buckley, who is a member of The British Association of Dermatologists, and is an internationally recognised expert in allergy, says that she has seen a big increase in the number of patients having an allergic reaction to a preservative chemical called Methylisothiazolinone.
The chemical, known as MI, is used in a wide range of products including shampoos, moisturisers, shower gels, sunscreens, baby wipes and detergents. It is also contained in paint.
Allergic reactions commonly involve itching, redness and severe facial swelling, especially around the eyes. They often begin within a few hours of application of the product and take a couple of weeks to settle once use is stopped. Steroid creams or tablets are often needed to settle the symptoms.
Dr Buckley said: “Reactions to this chemical have become very common. In the first half of this year 11 out of 80 RUH patients with skin problems who were tested for allergies, were allergic to MI. Similar increases have been seen in dermatology units throughout the UK.
“MI has been legally permitted in the EU for years, but the permitted limit of concentration of 100 parts per million is more than 25 times higher than the concentration allowed prior to 2005. The British Association of Dermatologists is calling for this limit to be lowered to prevent more people becoming sensitised to it.
"They have alerted cosmetics manufacturers and consumers to this allergy epidemic, which has also been seen in other countries.
“Once a person has become allergic to MI, the allergy lasts a lifetime and complete avoidance is essential. I urge people to check out the ingredients of any cosmetic or detergent they buy to see if it contains MI (which may be labelled in detergents as isothiazolinones).
"If anyone does have a severe skin reaction, they should keep the product and its original packaging if possible, as the ingredients will be listed and that will be of help to the dermatologist carrying out patch testing.” Patch testing is a standard series of tests for allergy carried out on patients who have skin problems.
Kassia Gawronski, who lives in Bath, had an extreme reaction to MI: “I was referred to the RUH with a skin condition, which did eventually clear, but we didn't know what might have caused it. Patch testing was carried out on my back and we discovered I was allergic to MI.
"I had a really severe reaction to the chemical, which blistered my skin, it spread across my back and made it very sore and itchy, it was horrid.
“I read the labels on everything now as I don't want MI anywhere near me, and I encourage everyone to do the same. I'm really grateful to the RUH and specifically to Dr Buckley."